Alert archive / Connecticut / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 112, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Aug 5, 2005, 3:15 PM EDT for Northwest Hills Planning Region, Connecticut. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2005, 3:15 PM EDT (19:15 UTC)
- Expired
- Aug 5, 2005, 4:04 PM EDT
- In force
- 49 min
- Issued by
- NWS Albany, NY
- Area
- Counties, with a storm outline in the text
The radar
The Brookhaven radar (KOKX), 113 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 3:46 PM EDT | TSTM WND DMG | Watertown, CT | TREES DOWN IN BLACK ROCK STATE PARK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.3 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 338 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 1376 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KALY 051916 SVRALY CTC005-052015- /O.NEW.KALY.SV.W.0112.050805T1915Z-050805T2015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBANY NY 315 PM EDT FRI AUG 5 2005 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LITCHFIELD COUNTY IN NORTHERN CONNECTICUT * UNTIL 415 PM EDT * AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NORFOLK TO KENT...OR ALONG A LINE EXTENDING FROM 12 MILES NORTH OF TORRINGTON TO 11 MILES NORTH OF SHERMAN... AND MOVING EAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... NEW PRESTON BY 335 PM EDT WINSTED BY 340 PM EDT TORRINGTON BY 345 PM EDT LITCHFIELD AND LITCHFIELD GREEN BY 355 PM EDT NEW HARTFORD BY 400 PM EDT THOMASTON AND TERRYVILLE BY 415 PM EDT EARLIER THIS STORM DOWN TREES IN DUTCHESS COUNTY. SEEK SAFE SHELTER AND STAY AWAY FROM WINDOWS LAT...LON 4203 7321 4172 7351 4156 7301 4197 7257 $$ RO/
2 follow-up statements
000 WWUS51 KALY 051939 SVSALY SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 337 PM EDT FRI AUG 5 2005 CTC005-052015- /O.CON.KALY.SV.W.0112.000000T0000Z-050805T2015Z/ LITCHFIELD CT- 337 PM EDT FRI AUG 5 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 415 PM EDT FOR SOUTHEASTERN LITCHFIELD COUNTY... AT 333 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM BARKHAMPSTED CENTER TO ROXBURY...OR ALONG A LINE EXTENDING FROM 14 MILES NORTHEAST OF TORRINGTON TO SOUTHBURY...MOVING EAST AT 25 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... WATERTOWN...RORABACK LODGE...MINORTOWN AND BROWNS CORNER BY 345 PM EDT REYNOLDS BRIDGE...PLYMOUTH...PLYMOUTH GREEN AND DELANO FIELD BY 350 PM EDT TOLLES AND TERRYVILLE STATION BY 355 PM EDT LAT...LON 4202 7295 4153 7334 4156 7301 4197 7257 $$ OKEEFE
000 WWUS51 KALY 052004 SVSALY SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 403 PM EDT FRI AUG 5 2005 CTC005-052013- /O.CAN.KALY.SV.W.0112.000000T0000Z-050805T2015Z/ LITCHFIELD CT- 403 PM EDT FRI AUG 5 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LITCHFIELD COUNTY IS CANCELLED... STORMS HAVE MOVED OUT OF THE COUNTY. LAT...LON 4202 7295 4153 7334 4156 7301 4197 7257 $$ OKEEFE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:00 PM EDT, 15 minutes earlier.
Area forecast discussion, Aug 5, 3:00 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 300 PM EDT FRI AUG 5 2005 WORKZONES OUT. PRODUCTS SHORTLY. .SYNOPSIS...HIGH PRESSURE...CENTERED OVER THE WESTERN GREAT LAKES...WILL SETTLE ACROSS EASTERN NEW YORK AND ADJACENT NEW ENGLAND THROUGH THE WEEKEND. THIS HIGH WILL PROVIDE A FINE SUMMER WEEKEND WITH MUCH LOWER HUMIDITY...UNRESTRICTED VISIBILITY AND PLENTY OF SUNSHINE. BY NEXT WEEK...THIS SAME HIGH WILL MOVE TO OUR EAST AND BEGIN TO TRANSFORM BACK INTO A BERMUDA HIGH...WHICH WILL BRING AN INCREASE IN HUMIDITY. && .SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...A LINE OF STORMS HAS FORMED IN SOUTHEASTERN ZONES....FROM ABOUT PITTSFIELD MA...SOUTHWEST THROUGH MUCH OF DUTCHESS COUNTY...WITH MAX VILS AROUND 40 (THUS FAR). SOME BROAD ROTATION HAS BEEN NOTED. KPOU REPORTED WIND GUSTS TO 33 KTS. LINE GETTING A LITTLE MORE IMPRESSIVE WITH TIME BUT THUS FAR HAVE BEEN STRONG (AS OPPOSED TO SEVERE). SEVERAL FOLKS KEEPING A CLOSE WATCH OF THE SCOPE. BEHIND THIS LINE...THE SKY IS MOSTLY CLEAR AND DEWPOINTS HAVE CRASHED THROUGH 60S...INTO THE 50S...AND IN SOME CASES THE UPPER 40S BACK OVER WESTERN NY THIS DRY AIR WILL CONTINUE TO BLEED SOUTHWARD AND BY DARK...SHOULD HAVE ENCROACHED THE ENTIRE COUNTY WARNING AREA (CWA). WILL KEEP A SLIGHT CHANCE OF STORMS IN MY SOUTHERN ZONES ONLY FOR EARLY THIS EVENING. IF...BEFORE THE ZONES GET RELEASED...THE CURRENT LINE OF STORMS COMPLETELY CLEARS THE REGION...WILL OMIT. AFTER THAT...LOOKS LIKE CLEAR SAILING THROUGH AT LEAST THE NEXT COUPLE OF DAYS. LOOKS LIKE ONE OF THE BEST WEEKENDS WEATHERWISE OF THE ENTIRE SUMMER SEASON. SOUNDINGS SHOW PERHAPS A FEW CU...AND SOME ENHANCED CIRRUS ASSOCIATED WITH AN UPPER LEVEL JET STREAK. MOSTLY SUNNY WILL COVER IT BOTH WEEKEND DAYS. REGARDING TEMPS...WENT CLOSE TO MAV NOS TONIGHT...CLOSEST TO FWC NOS ON SATURDAY AND SUNDAY...OTHERWISE MAV NOS. && .LONG TERM (MONDAY THROUGH FRIDAY)...BY MONDAY...THE HIGH WILL HAVE DRIFTED TO OUR EAST. WITH NO UPSTREAM SYSTEM TO MOVE ON IN...THIS HIGH WILL TRANSFORM INTO YET ANOTHER BERMUDA HIGH. A SOUTHERLY FLOW WILL OPEN THE GATES AND ALLOW HUMIDITY TO SURGE BACK IN...STARTING AS EARLY AS SUNDAY NIGHT AND REALLY NOTICED BY TUESDAY. WILL KEEP MONDAY DRY...ALTHOUGH THE GFS KEEPS TRYING TO PUSH MEASURABLE INTO OUR AREA LATE IN THE DAY. WITH NO GOOD TRIGGER WILL NOT BITE AT THE BAIT...AND CONTINUE WITH PERSISTENCE. WILL KEEP SLIGHT IN ON TUESDAY...WITH SLIGHTLY BETTER CHANCES WEDNESDAY THROUGH FRIDAY. A COLD FRONT MIGHT CROSS THE REGION BY FRIDAY..HOWEVER IT LOOKS WEAK...AND THE TIMING HAS DIFFERED QUITE A BIT FROM RUN TO RUN. GO WITH GENERIC 30 POPS WED-FRI FOR NOW...MAINLY AFTERNOON-EVENING PERIOD. && .AVIATION...A COLD FRONT OVER SOUTHEAST NEW YORK AND WESTERN NEW ENGLAND WILL MOVE SOUTH OF THE REGION BY EARLY EVENING. LOOK FOR VERY LOCALIZED MVFR/IFR VSBY/CIGS IN THUNDERSTORMS WELL SOUTH AND EAST OF KALB UNTIL EARLY EVENING. OTHERWISE VFR CONDITIONS WILL PREVAIL. SURFACE WINDS WILL BE WEST AROUND 10 KTS TILL 23Z...GUSTING TO 25 KTS. ANY PATCHY FOG OVERNIGHT SHOULD BE VERY LIMITED. A GORGEOUS FLYING DAY ON TAP SATURDAY WITH VISIBILITIES ABOUT AS GOOD AS THEY GET THIS TIME OF YEAR...WITH ONLY A FEW CU AND SOME CIRRUS AS WELL AS LIGHT NORTHERLY WINDS (UNDER 10 KTS). && .HYDROLOGY...STREAMS AND RIVERS WELL WITHIN THEIR BANKS. THUNDERSTORMS MAY DROP UP TO AN INCH OF RAIN IN VERY LOCALIZED AREAS WELL SOUTH AND EAST OF ALBANY UNTIL ABOUT SUNDOWN. AFTER THAT...DRY LATER THIS EVENING THROUGH AT LEAST THE WEEKEND. NO PROBLEMS ANTICIPATED. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NY...NONE. VT...NONE. && SYNOPSIS...HWJIV SHORT TERM...HWJIV LONG TERM...HWJIV AVIATION...GG HYDROLOGY...GG
Hazardous weather outlook, Aug 5, 4:30 AM EDT, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 430 AM EDT FRI AUG 5 2005 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-061100- BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY- EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY- EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT- HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY- NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY- NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY- SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY- SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY- SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY- WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY- WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT- 430 AM EDT FRI AUG 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE...TODAY... A COLD FRONT WILL MOVE ACROSS THE REGION LATE THIS MORNING THROUGH THE AFTERNOON. THERE IS A CHANCE OF NON SEVERE THUNDERSTORMS ASSOCIATED WITH THIS BOUNDARY ESPECIALLY SOUTH AND EAST OF THE CAPITAL REGION IN THE AFTERNOON. LOCALLY HEAVY DOWNPOURS CAUSING SOME PROBLEMS IN POOR DRAINAGE URBAN AREAS AND RAPID RISES IN STREAMS AND CREEKS MAY BE POSSIBLE SOUTH OF ALBANY. .DAYS TWO THROUGH SEVEN...SATURDAY TO THURSDAY... THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. TAW
In the hours before
Local storm report, Aug 5, 10:23 AM EDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1023 AM EDT FRI AUG 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM TSTM WND DMG FORT ANN 43.42N 73.49W
08/04/2005 WASHINGTON NY PUBLIC
TREES DOWN ALONG SLY POND ROAD.
&&
OKEEFESpecial weather statement, Aug 5, 1:21 PM EDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 121 PM EDT FRI AUG 5 2005 NYZ063>065-051800- ...A STRONG THUNDERSTORM IN ULSTER AND DUTCHESS COUNTIES... AT 112 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF 40 MPH...AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR WEST SHOKAN... OR ABOUT 15 MILES SOUTHWEST OF HUNTER...AND MOVING SOUTHEAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR... HURLEY...KINGSTON...TILLSON AND 7 MILES SOUTHWEST OF LAKE KATRINE BY 135 PM EDT PORT EWEN AND RHINEBECK BY 140 PM EDT STAATSBURG AND HYDE PARK BY 145 PM EDT 7 MILES NORTHEAST OF FAIRVIEW BY 150 PM EDT PLEASANT VALLEY BY 155 PM EDT
Special weather statement, Aug 5, 2:00 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 200 PM EDT FRI AUG 5 2005 NYZ064>066-051845- ...A STRONG THUNDERSTORM IN ULSTER AND DUTCHESS COUNTIES... AT 153 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40 MPH...AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR LAKE KATRINE...OR ABOUT OVER KINGSTON...AND MOVING EAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR... RHINEBECK BY 205 PM EDT RED HOOK BY 210 PM EDT 6 MILES NORTH OF STANFORDVILLE BY 240 PM EDT PINE PLAINS BY 245 PM EDT IN ADDITION TO LARGE HAIL AND STRONG WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
Special weather statement, Aug 5, 2:35 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 235 PM EDT FRI AUG 5 2005 NYZ064>066-051900- ...A STRONG THUNDERSTORM IN ULSTER AND DUTCHESS COUNTIES... AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40 MPH... FREQUENT LIGHTNING...AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR HIGHLAND...OR ABOUT OVER POUGHKEEPSIE...AND MOVING EAST AT 35 MPH. THE THUNDERSTORM WILL BE NEAR... RED OAKS MILL...MYERS CORNER AND 6 MILES SOUTH OF PLEASANT VALLEY BY 240 PM EDT HOPEWELL JUNCTION BY 245 PM EDT WINGDALE AND PAWLING BY 300 PM EDT
Nearby
Severe Thunderstorm Warnings in Connecticut, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.